A 31–year–old man with a history of human immunodeficiency virus (HIV) presents with shortness of breath, headache, vomiting, diarrhea and tingling in lower extremities. He had been hospitalized eight months prior due to pneumocystis jirovecii pneumonia (PJP). At that time, he was prescribed sulfamethoxazole/trimethoprim which was switched to dapsone due to gastrointestinal side effects. The patient had noticed a blue discoloration of his fingertips that had gradually worsened. On exam the patient was acutely unwell. He was afebrile, tachycardic with a pulse of 130 beats per minute and hypoxic with oxygen saturation of 85% on room air. He appeared cyanotic with blue fingernails and dilated blue vessels in his posterior pharynx. He was placed on oxygen. Blood obtained for arterial blood gas was described as ‘chocolate in color’. His methemoglobin level was 44%. He was treated with 2mg/kg methylene blue and dapsone was discontinued. His methemoglobin level immediately decreased to 3.7% but did rebound to 11.7%. The patient remained asymptomatic and the methemoglobin level decreased spontaneously without further intervention. He was prescribed atovaquone for PJP prophylaxis as an alternative to dapsone. His methemoglobin level was 1.4% on day of discharge. He was readmitted with shortness of breath, nausea, headache and cyanosis. This was at least 120 h after last dose of dapsone. Repeat methemoglobin level was 41% which decreased to 6.1% after treatment with methylene blue and oxygen. He was inadvertently given a dose of atovaquone and his methemoglobin level increased to 12.8%. His atovaquone was stopped and he did not have any further recurrence of his methemoglobinemia. Discussion: Hemoglobin can be converted to a nonoxygen binding form of hemoglobin called methemoglobin. In healthy people methemoglobin levels are less than 1%. Drugs that are ubiquitous in the hospital setting can cause methemoglobinemia. Such drugs include: local anesthetics (e.g., benzocaine), antimalarials (e.g., chloroquine), organic nitrites (e.g., nitroglycerin), sulphonamides (e.g., sulfamethoxazole) and antineoplastic agents (e.g., cyclophosphamide), etc. Methemoglobin levels of 20–30% can cause confusion, headache, dizziness, and syncope. Levels greater than 50% can result in seizures, dysrhythmias and death. Methemoglobinemia occurs in HIV positive patients more frequently than other patient populations due to their need for dapsone or sulfamethoxazole/trimethoprim for PJP prophylaxis. Atovaquone is often prescribed by physicians including hospitalists as an alternative agent for PJP prophylaxis in patients who have contraindications to sulfamethoxazole/trimethoprim and dapsone. To our knowledge this is the first case of methemoglobinemia recurrence that appears to be secondary to atovaquone.
Physicians including hospitalists should be aware that severe methemoglobinemia may be a possible complication of atovaquone.